Washington, 2015Ice Storm and Astronomical Low Tide in Washington, December 1 to 2, 2015
December 1 to 2, 2015 · NWS PQR · 3 events in 3 counties and zones
East winds through the Columbia River Gorge maintained below freezing temperatures for the gorge and surrounding areas as a precipitating front moved over the region. There was a mix of snow, sleet, ice, and freezing rain in these areas.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
East winds through the Columbia River Gorge maintained below freezing temperatures for the gorge and surrounding areas as a precipitating front moved over the region. There was a mix of snow, sleet, ice, and freezing rain in these areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 1, 3:12 PM PST, 4 hours 18 minutes earlier.
Area forecast discussion, Dec 1, 3:12 PM PST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
312 PM PST TUE DEC 1 2015
.SYNOPSIS...A MOIST FRONT WILL MOVE ONSHORE LATER TODAY AND TONIGHT.
THIS WILL BRING MODERATE RAIN TO MOST OF THE REGION...WITH
SIGNIFICANT ICE ACCUMULATIONS EXPECTED TONIGHT INTO WED MORNING FOR
THE COLUMBIA GORGE...HOOD RIVER VALLEY...AND OTHER AREAS BELOW 2500
FEET IN THE S WASH AND N OREGON CASCADES. A WARM FRONT WILL BRING
MORE PRECIPITATION LATE WED INTO THU...WITH GUSTY WINDS ALONG THE
COAST AND THE POTENTIAL FOR MORE FREEZING RAIN IN THE GORGE AND UPPER
HOOD RIVER VALLEY. THE FREEZING RAIN THREAT SHOULD END ON THU AS THIS
SYSTEM BEGINS TO SCOUR OUT THE COLD AIR. A PROGRESSIVE WEATHER
PATTERN CONTINUES THROUGH THE WEEKEND AND INTO NEXT WEEK...WITH
NUMEROUS SYSTEMS EXPECTED TO BRING RAIN...GUSTY WINDS...AND PERIODIC
MOUNTAIN SNOW.
&&
.SHORT TERM...TONIGHT THROUGH FRIDAY...A MOIST FRONTAL BOUNDARY IS
NEARING THE PAC NW COAST THIS AFTERNOON...WITH A PLUME OF GREATER
THAN 1 INCH PRECIPITABLE WATER VALUES FEEDING INTO THE FRONT. THE
LATEST NWS DOPPLER RADAR IMAGERY SHOWS THE LEADING EDGE OF
PRECIPITATION WITH THE FRONT NEARING THE COAST. EXPECT RAIN TO
DEVELOP AT THE COAST AND COAST RANGE OVER THE NEXT COUPLE OF
HOURS...THEN SPREAD INLAND LATER THIS AFTERNOON AND EARLY EVENING.
GUSTY SOUTHERLY WINDS WILL DEVELOP ALONG THE COAST LATER THIS
AFTERNOON AND EVENING AS WELL. THE GRADIENT REMAINS FAIRLY
OFFSHORE...SO THE STRONGER WINDS SHOULD REMAIN CONFINED TO THE
BEACHES AND COASTAL HEADLANDS...WHERE GUSTS TO 40 TO 50 MPH ARE
EXPECTED.
MOST AREAS WILL SEE ALL RAIN WITH THIS SYSTEM. SNOW LEVELS WILL START
OUT SOMEWHERE AROUND 4000 TO 5000 FT...THEN GRADUALLY RISE THROUGH
THE NIGHT. EXPECT ANYWHERE FROM 3 TO 7 INCHES OF SNOW AT THE HIGHEST
ELEVATIONS OF THE S WA AND N OR CASCADE ZONES...MAINLY ABOVE 5000 FT.
HOWEVER...THE MOST SIGNIFICANT IMPACTS FROM THIS SYSTEM ARE EXPECTED
IN THE AREA OF THE COLUMBIA RIVER GORGE AND UPPER HOOD RIVER
VALLEY...AS WELL AS THE LOWER ELEVATION VALLEYS IN THE S WA AND N OR
CASCADES. A COLD POOL WITH A DEPTH OF AROUND 4000 FT REMAINS IN PLACE
EAST OF THE CASCADES TODAY. THE EASTERLY GRADIENT THROUGH THE GORGE
HAS STRENGTHENED THROUGH THE DAY...AND THE KTTD-KDLS GRADIENT IS NOW
AT -9.2 MB. THIS IS KEEPING TEMPS WELL BELOW FREEZING THROUGH THE
GORGE AND THE UPPER HOOD RIVER VALLEY. BASED ON THE LATEST NAM AND
UW WRF-GFS MODEL...EXPECT PRECIPITATION MAY START OUT AS SNOW THIS
EVENING NEAR HOOD RIVER AND IN THE HOOD RIVER VALLEY. AS WARMER AIR
MOVES IN ALOFT...PRECIPITATION SHOULD TRANSITION TO SLEET AND THEN
FREEZING RAIN LATER IN THE EVENING AND OVERNIGHT. PRECIPITATION
SHOULD TAPER OFF CONSIDERABLY BY DAYBREAK WED. ALL TOLD...EXPECT
AROUND 1-3 INCHES OF SNOW FOR THE CENTRAL GORGE AND UPPER HOOD RIVER
VALLEY ZONES ...WITH ICE ACCUMULATIONS 0.25 TO 0.5 INCHES. THE
WESTERN GORGE AND CASCADE VALLEYS SHOULD BE MOSTLY FREEZING RAIN AND
SLEET AND ARE EXPECTED TO ACCUMULATE AROUND 0.5 INCHES OF ICE.
TRAVEL THROUGH THE GORGE WILL LIKELY BECOME DIFFICULT IF NOT
IMPOSSIBLE TONIGHT INTO WEDNESDAY MORNING.
THERE SHOULD BE A RELATIVE LULL IN THE WEATHER THROUGH MUCH OF WED.
THERE MAY SOME AREAS OF LIGHT PRECIPITATION...BUT QPF SHOULD NOT
AMOUNT TO MUCH. HOWEVER...A WARM FRONT WILL BRING ANOTHER ROUND OF
PRECIPITATION STARTING WED EVENING AND CONTINUING INTO THU. THE FCST
MODELS KEEP THE EASTERLY GRADIENT THROUGH THE GORGE IN PLACE WELL
INTO THU...SO EXPECT WE WILL SEE ADDITIONAL ICING FOR THE GORGE AND
UPPER HOOD RIVER VALLEY INTO THU AM. ALSO...THIS SYSTEM IS EXPECTED
TO PACK MORE GUSTY SOUTHERLY WINDS FOR THE COAST. THERE MAY BE A
COUPLE OF BURSTS OF WINDS ASSOCIATED WITH SECONDARY LOWS FORMING
ALONG THE MAIN FRONTAL BOUNDARY. THE FIRST BURST IS EXPECTED WED
EVENING...WITH ANOTHER THU MORNING. DECIDED TO ISSUE A HIGH WIND
WATCH FOR THE COAST DURING THIS TIME PERIOD. THERE IS ALSO POTENTIAL
FOR SOME GUSTY WINDS OVER THE INTERIOR LOWLANDS THU...DEPENDING ON
THE TRACK THIS SYSTEM TAKES.
A TRAILING COLD FRONT WILL MOVE THROUGH THE REGION THU. EXPECT THIS
MAY FINALLY PUT AN END TO OUR FREEZING RAIN CONCERNS NEAR THE
GORGE...AS THE FCST MODELS ARE INDICATING THE COLD POOL EAST OF THE
CASCADES BEGINS TO SCOUR OUT AND WE LOSE THE EASTERLY SURFACE
GRADIENT. EXPECT ADDITIONAL PRECIPITATION LATE THU WITH THE
FRONT...WITH POST FRONTAL SHOWERS CONTINUING INTO FRI. SNOW LEVELS
WILL COME DOWN CONSIDERABLY WITH THE FRONT. EXPECT WE WILL SEE SOME
DECENT SNOWFALL ACCUMULATIONS DOWN TO THE CASCADE PASSES ON FRI.
PYLE
.LONG TERM...FRIDAY NIGHT THROUGH MONDAY...WEATHER PATTERN REMAINS
VERY ACTIVE THROUGH THE WEEKEND. WITH LITTLE RECOVERY TIME BETWEEN
THESE SYSTEMS...RIVER FLOODING WILL BE A CONCERN OVER THE WEEKEND
INTO EARLY NEXT WEEK. THURSDAY NIGHT INTO FRIDAY COULD BE SOMEWHAT
DRY WITH ONLY A FEW SCATTERED SHOWERS MAINLY ALONG THE COAST AND IN
THE CASCADES. SNOW LEVELS DROP DOWN TO AROUND PASS LEVELS FOR
FRIDAY...SO SHOULD SEE SOME SIGNIFICANT ACCUMULATIONS WITH SNOW
SHOWERS DOWN TO THE PASSES. ANOTHER SYSTEM WILL BRING MORE RAIN
SATURDAY AFTERNOON INTO SUNDAY...AND STRONG WINDS ARE POSSIBLE AGAIN
ALONG THE COAST SATURDAY NIGHT. GOOD NEWS IS THAT COLD AIR SHOULD BE
CLEARED OUT OF THE GORGE...SO NOT EXPECTING ANY FREEZING RAIN OR
SLEET IN THIS AREA OVER THE WEEKEND. SNOW LEVELS ALSO RISE BACK UP
ABOVE THE PASSES WITH THIS SYSTEM...AND SHOULD STAY UP ABOVE 5000-
6000 FT THROUGH MONDAY. STORM TRACK STAYS RIGHT OVER US...WITH
ANOTHER SYSTEM BRINGING MORE RAIN ON MONDAY. -MCCOY &&
.AVIATION...00Z TAF EXPECTATIONS...VFR CONDS FOR THE NEXT FEW
HOURS. THEN EXPECT CONDITIONS TO DETERIORATE AROUND 00Z AT THE
COAST AND 02Z INLAND. CIGS LOWER TO BETWEEN 015 AND 025 WITH VSBYS
2-4 SM AS MODERATE RAIN WILL SATURATE THE LOWER ATMOSPHERE.
PRIMARY RAIN BAND SHOULD MOVE EAST OF THE TAF TERMINALS BY 09Z BUT
EXPECT LOWER CIGS AND VSBYS TO REMAIN THROUGH MUCH OF WEDNESDAY
MORNING. PRIMARY AVIATION CONCERN WILL BE EAST OF THE TAF
TERMINALS IN THE COLUMBIA GORGE WITH TEMPS BELOW FREEZING AND
SIGNIFICANT ICING IS EXPECTED TONIGHT. ADDITIONALLY...EAST WINDS
THROUGH THE GORGE WILL MAINTAIN EAST WINDY CONDITIONS AT KTTD.
THE FRONT WILL ALSO BRING A PERIOD OF 25-35 KT GUSTS AT KONP THIS
AFTERNOON AND EVENING. THE KONP AWOS REMAINS INOPERABLE...SO WE
ARE STILL NOT RECEIVING OBSERVATIONS. WE WILL CONTINUE TO ISSUE
TAFS FOR THAT SITE...BUT AMENDMENTS ARE NOT LIKELY WITHOUT SFC
OBSERVATIONS.
CONDITIONS SHOULD IMPROVE AROUND 18Z EXCEPT PERHAPS CLOSER TO 21Z
AT KONP...KHIO AND KEUG.
KPDX AND APPROACHES...VFR PREVAILS WITH E-SE WINDS AROUND 15 KT
TODAY. CONDITIONS WILL LOWER AROUND 03Z AS THE RAIN ARRIVES BUT
SHOULD STAY MVFR AT WORST THROUGH 15Z AS EAST WINDS WILL KEEP THE
LOW LEVELS WELL MIXED. /JBONK
&&
.MARINE...WINDS ARE UNDER PERFORMING A BIT AT BUOY 89 BUT ARE
INCREASING CLOSE TO GALES AT 29. WILL CONTINUE TO SEE WINDS EXPAND
SOUTH AND INCREASE TONIGHT LIKELY PEAKING THIS EVENING BEFORE
DECREASING OVERNIGHT. WILL SEE SOMEWHAT OF A BREAK IN THE WINDS
EARLY WEDNESDAY BEFORE INCREASING AGAIN AS ANOTHER SET OF LOW
PRESSURE RIPPLES SWING NORTH/NORTHEAST THROUGH THE FLOW.
MODELS ARE IN AGREEMENT WITH THE BIG PICTURE WEDNESDAY NIGHT WITH
GALES AGAIN DEVELOPING BUT HAVE WEAKENED SUCH THAT ONLY THE
ISOLATED AND VERY SPOTTY STORM FORCE GUST APPEARS POSSIBLE. WILL
ISSUE ANOTHER GALE WATCH TO COVER THE OVERALL EVENT THROUGH
THURSDAY MORNING. UNFORTUNATELY... MODELS CONTINUE TO WAVER QUITE
A BIT WITH REGARD TO DETAILS OF THE PRESSURE WAVES AND ESPECIALLY
IN HANDLING THE DETAIL WITH A SURFACE LOW POSSIBLE CROSSING
THURSDAY MORNING. WILL MAINTAIN THE GALE APPROACH FOR NOW BUT
SHOULD A CLOSED LOW ACTUALLY DEVELOP AND MOVE ACROSS THE
WATERS THURSDAY MORNING...WOULD EXPECT STORM FORCE GUSTS SOUTH OF
THE LOW CENTER.
ANOTHER BREAK ON FRIDAY BUT ANOTHER STALLED FRONT BRINGS AT LEAST
GALES BACK TO THE WATERS FRIDAY NIGHT THROUGH SUNDAY. THIS ONE HAS
BETTER
POTENTIAL FOR STORM FORCE GUSTS BUT WILL REMAIN CAUTIOUS AS LONG
TERM MODEL AGGRESSION HAS BEEN TEMPERED IN THE SHORT TERM FOR THE
LAST COUPLE EVENTS.
REGARDLESS OF THE DETAILS...SEAS WILL NOT BE FAVORABLE FOR
SMALLER CRAFT THROUGH THE ENTIRE FORECAST. SEAS PRIMARILY REMAIN
STRONGLY WIND WAVE AND FRESH SWELL DRIVEN WITH AN UNDERLYING WEST
SWELL AROUND 10 FT. /JBONK
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING
FOR CENTRAL OREGON COAST-NORTH OREGON COAST.
ICE STORM WARNING UNTIL 9 AM PST WEDNESDAY FOR CENTRAL COLUMBIA
RIVER GORGE-NORTHERN OREGON CASCADES-UPPER HOOD RIVER
VALLEY-WESTERN COLUMBIA RIVER GORGE.
WA...HIGH WIND WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING
FOR SOUTH WASHINGTON COAST.
ICE STORM WARNING UNTIL 9 AM PST WEDNESDAY FOR CENTRAL COLUMBIA
RIVER GORGE-SOUTH WASHINGTON CASCADES-WESTERN COLUMBIA
RIVER GORGE.
PZ...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 PM PST
WEDNESDAY.
GALE WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING FOR
COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
GALE WARNING UNTIL 3 AM PST WEDNESDAY FOR COASTAL WATERS FROM
CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.
&&
INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWSPORTLAND
WWW.TWITTER.COM/NWSPORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON
FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS
COMMONLY REFERRED TO AS THE FORECAST AREA.In the hours before
Special weather statement, Dec 1, 7:09 PM PST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
709 PM PST TUE DEC 1 2015
ORZ003-006-020715-
COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA-
INCLUDING THE CITIES OF...VERNONIA...JEWELL...SUNSET SUMMIT...
LEES CAMP...TRASK...HILLSBORO...PORTLAND...WILSONVILLE...
OREGON CITY...GRESHAM...TROUTDALE
709 PM PST TUE DEC 1 2015
...FREEZING RAIN MAY CAUSE SLICK SPOTS ON ROADS IN THE PORTLAND
METRO ABOVE 500 FT AS WELL AS AREAS NEAR THE COLUMBIA RIVER GORGE
AND IN THE NORTH OREGON COAST RANGE...
MULTIPLE REPORTS HAVE COME IN THIS EVENING OF FREEZING RAIN
IN THE WEST HILLS OF PORTLAND AND IN OTHER HIGHER ELEVATION AREAS
WITHIN THE PORTLAND METRO AREA. WARM ROAD TEMPERATURES SHOULD
PREVENT WIDESPREAD TRAVEL CONCERNS...BUT SLICK SPOTS ON ROADS ARE
POSSIBLE TONIGHT. BRIDGES AND OVERPASSES IN PARTICULAR MAY BE
SLICK. ANY IMPACTS SHOULD BE LIMITED TO AREAS NEAR THE GORGE SUCH
AS TROUTDALE AND GRESHAM AS WELL AS THE HIGHER HILLS AROUND
PORTLAND.
Ice Storm, Central Columbia River Gorge
- When
- December 1, 7:30 PM PST to December 2, 3:00 AM PST
- Where
- Central Columbia River Gorge forecast zone
- Reported by
- Official NWS Observations
A quarter to a half of an inch of ice was observed on top of a couple of inches of snow or sleet in the Central Columbia River Gorge. This ice resulted in school closures, slick roads, and power outages.
Ice Storm, South Washington Cascades
- When
- December 1, 7:30 PM PST to December 2, 3:00 AM PST
- Where
- South Washington Cascades forecast zone
- Reported by
- Official NWS Observations
A quarter to a half of an inch of ice was observed on top of a couple of inches of snow or sleet in areas near the Columbia River Gorge. This ice resulted in school closures, slick roads, and power outages.
Astronomical Low Tide, Western Columbia Gorge
- When
- December 1, 7:30 PM PST to December 2, 3:00 AM PST
- Where
- Western Columbia Gorge forecast zone
- Reported by
- Official NWS Observations
A quarter to a half of an inch of ice was observed on top of a couple of inches of snow or sleet in the Western Columbia River Gorge. This ice resulted in school closures, slick roads, and power outages.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in South Dakota, December 1, 201524 events
- High Wind in Wyoming, December 1, 201569 kt wind · 22 events
- Heavy Snow in South Dakota, December 1, 201520 events
- Winter Weather in South Dakota, December 1, 201520 events
- Winter Storm in Iowa, December 1, 201511 events
- Drought in California, December 1 to 31, 201511 events
- Drought in New Jersey, December 1 to 31, 201510 events
- Winter Storm in Minnesota, December 1, 20158 events
- Flooding in Arkansas, December 1 to 31, 20157 events
- Dense Fog in Virginia, December 1 to 2, 20156 events
- Dense Fog in Maryland, December 1 to 2, 20155 events
- Drought in California, December 1 to 27, 20155 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612563, 612564, 612566.